Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 22, NWS Salt Lake City, UT

August 29, 201814 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 29, 2018, 2:54 PM MDT for 14 counties in Utah. It took effect at Aug 30, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2018, 2:54 PM MDT (20:54 UTC)
In effect from
Aug 30, 2018, 12:00 PM MDT
Expired
Aug 30, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Cache County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 148 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS85 KSLC 292054
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
254 PM MDT Wed Aug 29 2018

UTZ479-492-495-301100-
/O.NEW.KSLC.FW.W.0022.180830T1800Z-180831T0300Z/
Wasatch Mountains-Central Utah West Desert-
Color Country West Desert-
254 PM MDT Wed Aug 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
492 AND 495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 492 Central Utah West Desert and Fire Weather 
  Zone 495 Color Country West Desert.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
607 
WWUS85 KSLC 300910
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
310 AM MDT Thu Aug 30 2018

UTZ479-492-495-310000-
/O.CON.KSLC.FW.W.0022.180830T1800Z-180831T0300Z/
Wasatch Mountains-Central Utah West Desert-
Color Country West Desert-
310 AM MDT Thu Aug 30 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 479...492 AND 495...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 492 Central Utah West Desert and Fire Weather 
  Zone 495 Color Country West Desert.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
038 
WWUS85 KSLC 301454 AAA 
RFWSLC

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Salt Lake City UT
854 AM MDT Thu Aug 30 2018

UTZ479-492-495-310100-
/O.CON.KSLC.FW.W.0022.180830T1800Z-180831T0300Z/
Wasatch Mountains-Central Utah West Desert-
Color Country West Desert-
854 AM MDT Thu Aug 30 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 479...492 AND 495...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 492 Central Utah West Desert and Fire Weather 
  Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Falling to around 10 percent valleys and 15
  percent mountains.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
986 
WWUS85 KSLC 302047
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
247 PM MDT Thu Aug 30 2018

UTZ479-492-495-310300-
/O.CON.KSLC.FW.W.0022.000000T0000Z-180831T0300Z/
Wasatch Mountains-Central Utah West Desert-
Color Country West Desert-
247 PM MDT Thu Aug 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
492 AND 495...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 492 Central Utah West Desert and Fire Weather 
  Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Falling to around 10 percent valleys and 
  15 percent mountains.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 29, 9:07 AM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 29, 9:07 AM MDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
907 AM MDT Wed Aug 29 2018

.SYNOPSIS...The forecast area will see a warming trend through
Thursday as high pressure builds over the Desert Southwest. A dry
cold front will move through northern Utah Thursday night into
Friday, bringing cooler temperatures for the weekend.

&&

.DISCUSSION...High pressure is centered over Arizona and New
Mexico this morning, putting the forecast area on a west to
southwest flow aloft over the top of it. The airmass over Utah
southwest Wyoming is quite dry, with PWs in the 0.2 to 0.5 inch
range, and will warm a bit today as the ridge continues to build.
Maxes today will be fairly close to seasonal normals across the
area, meaning about 10F of warming from yesterday over northern
Utah, and just a few degrees over southern Utah.

Temperatures will warm a bit further tomorrow, with southwest flow
increasing as a trough moves onshore along the Pacific Northwest
coast. This trough will bring a weak cold front into northern Utah
Thursday night into Friday, resulting in a bit of a cooling trend
during the day Friday, with cooler temperatures persisting into
the upcoming weekend.

No updates expected to the forecast this morning.

&&

.AVIATION...VFR conditions will prevail at SLC terminal through the
valid TAF period. Expect southeast winds to yield to northwest flow
around 19Z. After a typical transition to southeast around 03Z this
evening, expecting southerly winds to increase overnight and become
gusty by sunrise Thursday.

&&

.FIRE WEATHER...High pressure will keep the district under a dry
west to southwest flow today. This flow will strengthen tomorrow
as a trough approaches from the Pacific Northwest, and this could
combine with the dry airmass to produce areas of critical fire
weather conditions where fuels are appropriately dry. In
association with the trough, a dry cold front will move through
northern Utah Thursday night into Friday, bringing cooler
temperatures and decreasing winds. The cooler temperatures will
persist through the weekend before some moisture possibly returns
to the area early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning from noon today to 9 PM MDT Thursday for
     WYZ277.

&&

PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.